Idaho, 2022

Hail and Damaging Wind in Idaho, August 2, 2022

August 2, 2022 · NWS PIH · 3 events in 2 counties and zones

A second day of thunderstorms brought more severe thunderstorms to southeast Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

A second day of thunderstorms brought more severe thunderstorms to southeast Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 2, 1:39 PM MST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 1:39 PM MST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
239 PM MDT Tue Aug 2 2022

.SHORT TERM (Tonight - Wednesday)...
It's a noticeably humid day across eastern Idaho with widespread
dewpoints in the 50s and even lower 60s across the region.
Widespread clouds have been observed throughout the day which has
helped keep temps down a bit but atmospheric moisture remains near
record levels. Despite the high moisture content, things were
fairly quiet weather wise during the morning and early afternoon.
Over the last hour or so, showers and thunderstorms have finally
begun to develop across the Arco Desert and up towards the Montana
Divide. This area and to the east across the Upper Snake and into
the eastern highlands, including the far SE corner appear to be
the primary focus areas through the evening for showers and
thunderstorms. This has excellent support with the hi- res CAMs so
confidence in this is fairly high. Given the ample moisture in
place, localized flooding could be a concern with any slow moving
storms as these will likely be efficient rain producers.
Additionally, gusty outflow winds and small hail will also be a
threat. Moisture will be much more limited tomorrow and PoPs look
to drop off accordingly. Not expecting much if anything precip-
wise after daybreak tomorrow except perhaps in and around the
Teton Valley and the Island Park area but would be very isolated
in nature. Temps today have been slow to warm with widespread
cloud cover but occasional breaks in the clouds have allowed temps
to warm a few degrees in a short period of time. Fewer clouds
tomorrow should allow temps to once again flirt with 90 degrees
across the valleys of the Snake Plain and Magic Valley. ASM

.LONG TERM (Thursday - next Tuesday)...
A closed low continues to sit off the west coast with a low
making its way across Canada to end the week. This will bring
about a 20% chance of some mostly isolated showers and storms on
Thursday, but a higher chance of rain and storms on Friday. A
shortwave trough clips the area late Friday and into the weekend.
The ECMWF isn't particularly impressed with this, but the GFS is
and therefore wants to bring in some more moisture for the
weekend. Confidence in the GFS isn't very high at this point, but
will keep some slight POPs around both Saturday and Sunday. The
low off the west coast likely starts to make its move mid next
week, which will bear watching as it could bring some more rain
and storm chances. Temperatures throughout the period will remain
near or slightly below average for early August, staying in the
upper 80s and low 90s for the most part. AMM/ASM

&&

.AVIATION...
For the 18Z TAFS through 18Z Wednesday
Overall, VFR conditions are expected through the forecast period,
though short periods of rain and storms could impact this. Mainly
VCTS at all sites as storms move from west to east. Most of the
activity should come to an end around 04-05Z Wednesday. Winds will
be a bit gusty until rain and storms come to an end, between 15-
20kts. Mid to upper level clouds will decrease by early Wednesday,
too. AMM/ASM

&&

.FIRE WEATHER...
This afternoon into early evening look for mostly scattered
showers and isolated thunderstorms. Outflows of 30 to 35 mph are
likely with gusts up to 40 to 45 mph possible, especially for our
western areas where it is not as moist. The Upper Snake plain and
the northern Eastern Highlands will see scattered thunderstorms
and likely to definite showers. Have held off on Red Flag warnings
due to the moderate to heavy rainfall expected with these storms
in these areas. Precipitable water amounts are 1 to 1.25 inches.
Zones 410, 411, and 413 will have areas receive 0.25 to 0.75 inch
of rain with localized higher amounts. The rest of our areas,
especially western areas, will see less than 0.10 inch of rain
today. Wednesday will be mostly dry with a return of isolated
showers and thunderstorms, mainly for our southern areas, on
Thursday and Friday. Also, Thursday and Friday look breezy, with
gusts of 20 to 30 mph. Temperatures do drop 5 to 10 degrees today
and Wednesday over what we had yesterday. Temperatures do warm
back up by Friday and continue into early next week. Wyatt

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&

In the hours before

Special weather statement, Aug 2, 1:27 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Pocatello ID
227 PM MDT Tue Aug 2 2022

IDZ052-068-069-022115-
Arco/Mud Lake Desert ID-Lost River Range ID-Lost River Valleys ID-
227 PM MDT Tue Aug 2 2022

...Winds up to 55 mph and locally heavy rain will impact portions of
southwestern Jefferson, southeastern Butte and northwestern Bingham
Counties through 315 PM MDT...

At 226 PM MDT, Doppler radar was tracking a strong thunderstorm near
Arco, moving east at 25 mph.

HAZARD...Wind gusts up to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Arco, INL, Butte City and Big Southern Butte.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4358 11344 4371 11321 4370 11260 4329 11314
TIME...MOT...LOC 2026Z 271DEG 23KT 4362 11317

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

JKeyes
Special weather statement, Aug 2, 1:32 PM MST, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
232 PM MDT Tue Aug 2 2022

IDZ053-066-067-022115-
Centennial Mountains/Island Park ID-Upper Snake River Plain ID-
Beaverhead/Lemhi Highlands ID-
232 PM MDT Tue Aug 2 2022

...Winds over 40 mph and accumulating hail up to penny size hail
will impact portions of southwestern Fremont and central Clark
Counties through 315 PM MDT...

At 230 PM MDT, Doppler radar was tracking a strong thunderstorm near
Small, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and accumulating penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dubois and Small.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4411 11240 4433 11237 4436 11174 4402 11178
TIME...MOT...LOC 2030Z 274DEG 22KT 4422 11229

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JKeyes
Special weather statement, Aug 2, 2:17 PM MST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Pocatello ID
317 PM MDT Tue Aug 2 2022

IDZ052-053-066-067-022200-
Centennial Mountains/Island Park ID-Arco/Mud Lake Desert ID-
Upper Snake River Plain ID-Beaverhead/Lemhi Highlands ID-
317 PM MDT Tue Aug 2 2022

...Locally heavy rain, accumulating hail and wind gusts around 40
mph will impact portions of southwestern Fremont, northern Jefferson
and central Clark Counties through 400 PM MDT...

At 314 PM MDT, Doppler radar was tracking a line of strong
thunderstorms from near Idmon to Dubois to 13 miles west of Dubois,
moving east at 25 mph.

HAZARD...Winds around 40 mph, accumulating half inch hail, and
         locally heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Dubois, Parker, Chester, St Anthony, Saint Anthony Sand Dunes, Edie
School and Small.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4412 11272 4434 11267 4434 11155 4390 11157
TIME...MOT...LOC 2114Z 277DEG 23KT 4416 11213

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JKeyes
Special weather statement, Aug 2, 2:23 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Pocatello ID
323 PM MDT Tue Aug 2 2022

IDZ057>063-022145-
Franklin/Eastern Oneida Region ID-Bear Lake Valley ID-
Bear River Range ID-Marsh and Arbon Highlands ID-Caribou Range ID-
Raft River Region ID-Blackfoot Mountains ID-
323 PM MDT Tue Aug 2 2022

...Strong thunderstorms will impact portions of southwestern Caribou,
Oneida, southeastern Bannock, northwestern Franklin and northwestern
Bear Lake Counties through 345 PM MDT...

At 321 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lava Hot Springs to 11 miles west of
Snowville. Movement was east at 10 mph.

HAZARD...Winds in excess of 40 mph, penny size hail and brief heavy
         downpours. Ponding of water is possible.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Soda Springs, Malad, Lava Hot Springs, Swanlake, Grace, Downey,
Arimo, Pleasantview, Cherry Creek Rest Area, Holbrook Summit,
Thatcher, Virginia, Clifton, Oxford, Stone, Samaria, Daniels
Reservoir, Holbrook, Niter and Malad Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4268 11207 4275 11136 4200 11213 4200 11288
TIME...MOT...LOC 2121Z 252DEG 8KT 4265 11207 4192 11293

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

DMH
Special weather statement, Aug 2, 3:40 PM MST, 10 minutes before
Special Weather Statement
National Weather Service Pocatello ID
440 PM MDT Tue Aug 2 2022

IDZ063>066-022315-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Teton Valley ID-Caribou Range ID-
440 PM MDT Tue Aug 2 2022

...Winds to 45 mph, small hail and heavy rain will impact portions
of Teton, southeastern Fremont, northeastern Bonneville and
southeastern Madison Counties through 515 PM MDT...

At 438 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Felt to near Alta to near
Irwin. Movement was east at 25 mph.

HAZARD...Winds to 45 mph, accumulating half inch hail and heavy rain.

SOURCE...Radar indicated and mesonet observations.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Driggs, Swan Valley, Felt, Palisades Reservoir, Victor, Tetonia,
Irwin, Drummond, Tetonia Research Station, Pine Creek Pass and Alpine
Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4340 11155 4400 11135 4403 11105 4317 11104
TIME...MOT...LOC 2238Z 267DEG 20KT 4393 11107 4373 11106 4336 11132

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JKeyes

The radar

The Pocatello radar (KSFX), 145 km away, was scanning. The volume nearest the first event began at 22:51 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Teton

When
August 2, 3:50 PM MST to 4:00 PM MST
Where
Teton County, Driggs
Measured
52 kt (60 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
43.720, -111.100

Several trees were downed at the Teton County Courthouse in Driggs. One tree took down a light pole.

Hail, Bonneville

When
August 2, 4:00 PM MST to 4:10 PM MST
Where
Bonneville County, 2 mi WNW of Irwin
Measured
1 in hail
Reported by
Public
Coordinates
43.411, -111.337

Quarter sized hail photographed near Irwin.

Hail, Bonneville

When
August 2, 4:06 PM MST to 4:15 PM MST
Where
Bonneville County, 1 mi S of Irwin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.386, -111.300

Spotter reported 1 inch hail just south of Irwin.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2022Every state in 2022This day in weather historyWarnings in Idaho, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1052120, 1052121, 1052122.